Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Grand Rapids, MI

December 23, 2007Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Dec 23, 2007, 4:29 AM EST for Allegan County, Van Buren County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2007, 4:29 AM EST (09:29 UTC)
Expired
Dec 23, 2007, 5:15 AM EST
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 11:28 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 22, 11:28 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1128 PM EST SAT DEC 22 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 PM EST SAT DEC 22 2007)
YET ANOTHER WINTER STORM WILL MOVE THROUGH THE WESTERN GREAT LAKES
TONIGHT INTO MONDAY. A STORM CENTERED OVER SOUTHERN MISSOURI THIS
EVENING WILL RACE NORTH NORTHEAST... WHILE IT RAPIDLY DEEPENS... TO
WESTERN LAKE SUPERIOR BY EARLY AFTERNOON ON SUNDAY. THAT WILL BRING
SOME OF THE COLDEST AIR OF THE SEASON ACROSS LAKE MICHIGAN. THIS
WILL RESULT IN A PERIOD OF MODERATE TO HEAVY RAIN SHOWERS AFTER
MIDNIGHT. ONCE THE COLD FRONT MOVES THROUGH...GALE FORCE WINDS WILL
BRING TEMPERATURES BACK INTO THE 20S BY EARLY AFTERNOON. SNOW
SHOWERS WILL DEVELOP AND INTENSIFY INTO EARLY EVENING. THERE WILL BE
NEAR BLIZZARD CONDITIONS ACROSS A GOOD PART OF SOUTHWEST LOWER
MICHIGAN LATE SUNDAY AFTERNOON INTO THE EARLY MORNING HOURS OF
MONDAY.
&&

.SHORT TERM...(1016 PM EST SAT DEC 22 2007)
LOW PRESSURE WAS DEEPENING NEAR STL THIS EVENING.  IT WILL HEAD FOR
GRB BY DAYBREAK AND BEGIN TO DRAG A COLD FRONT THROUGH LOWER
MICHIGAN BY 12Z.  A STEADY AREA OF RAIN WAS MOVING NORTHEAST ACROSS
INDIANA AS OF 03Z AND WILL ARRIVE ACROSS THE CWA OVER THE NEXT FEW
HOURS.  THE MAIN TWEAK WITH THE UPDATE WILL BE ON TEMPS.  WITH THE
FRONT ALREADY BEGINNING TO PUSH INTO THE CWA BY 12Z TEMPS SHOULD
BEGIN TO FALL IN THE WESTERN CWA.  SO HAVE TUGGED MIN TEMPS DOWN
INTO THE 30S TO ACCOUNT FOR THIS.  PCPN THROUGH 12Z WILL REMAIN
LIQUID THROUGHOUT THE CWA.

FIRST LOOK AT THE 00Z RUNS SUGGESTS MAIN WINDOW FOR LAKE EFFECT SNOW
WILL BE FROM ROUGHLY 3 PM SUNDAY TO 5 AM MONDAY.  THIS TIME FRAME IS
COVERED NICELY WITH THE CURRENT WINTER STORM WATCH.

THE DRY SLOT WILL WRAP IN BEHIND THE COLD FRONT DURING THE LATE
MORNING HOURS OF SUNDAY. THE WRAP AROUND MOISTURE WILL RETURN LATER
SUNDAY AFTERNOON AND IT IS AT THAT POINT THE SNOW SHOWERS WILL BEING
TO INTENSIFY.  A SECOND SHORTWAVE ROTATING AROUND THE UPPER LOW
EARLY IN THE EVENING WILL BRING THE INVERSION HEIGHT TO 12000 FT
BETWEEN 8 PM AND MIDNIGHT. THE DGZ IS NEARLY 10000 FT DEEP DURING
THAT TIME FRAME AND THERE IS STRONG LIFT IN THE DGZ TOO THEN. GIVEN
THE LAKE IS NEAR 3C AND THE 850 MB TEMP IS NEAR -16C AND NEARLY 500
J/KG OF INDUCED CAPE I HAVE TO BELIEVE THERE WILL BE SOME STRONG
SNOW SQUALLS (50 KNOT BOUNDARY LAYER WINDS). THUS WE CONTINUED THE
WINTER STORM WATCH FOR MOST OF THE AREA EXCEPT THE EXTREME EASTERN
AND SOUTHERN COUNTIES.

FOR THE COUNTIES OUTSIDE THE WINTER STORM WATCH WE HAVE ISSUED A
WIND ADVISORY FROM AROUND NOON TILL AFTER MIDNIGHT FOR THOSE 50 KNOT
BOUNDARY LAYER WINDS BEING MIXED DOWN BY THE COLD ADVECTION
MOMENTUM.

BEYOND THAT WIND DECREASE DURING MONDAY INTO MONDAY NIGHT AS THE 850
MB TEMP SLOWLY WARMS. THE INVERSION HEIGHT ALSO FALLS BELOW 5000 FT
ON MONDAY. ALL OF THAT SHOULD LEAD TO SIGNIFICANT DECREASE IN SNOW
SHOWER ACTIVITY MONDAY.
&&

.LONG TERM...(400 PM EST SAT DEC 22 2007)
AS THE EXTENDED PERIODS BEGIN... A HIGH PRESSURE RIDGE WILL MOVE
INTO THE REGION. THEN... THINGS GET INTERESTING. THE MID RANGE
MODELS SHOW AN ACTIVE PATTERN FOR WEDNESDAY NIGHT THROUGH SATURDAY.
WITH NORTHERN AND SOUTHERN STREAM SYSTEMS FORECAST TO INTERACT AS
THEY MOVE ACROSS THE U.S.... THE FORECAST GETS PRETTY MUDDY.

THE FIRST FEATURE OF INTEREST IS A TROUGH WHICH ENTERS THE PICTURE
FOR WEDNESDAY NIGHT AND THURSDAY. CURRENTLY IT APPEARS THAT AN
ELONGATED N-S SURFACE TROUGH WILL CROSS THE REGION AND BRING SOME
SCATTERED SNOW SHOWERS. HOWEVER THE POTENTIAL EXISTS FOR A STRONG
SOUTHERN STREAM SHORTWAVE TO HEAD NORTHEAST FROM THE SRN PLAINS/GULF
COAST REGION AND SPIN UP A DECENT SURFACE LOW WHICH COULD PASS
THROUGH THE OHIO VALLEY. THIS SCENARIO COULD LEAD TO A SIGNIFICANT
SNOW EVENT... BUT THE MODELS ARE NOT IN VERY GOOD AGREEMENT ON HOW
THIS WILL PLAY OUT.

CURRENT INDICATIONS ARE THAT DEEP H5 LONGWAVE TROUGHING WILL PERSIST
EAST OF THE ROCKIES INTO THE LATE WEEK PERIOD. THIS PATTERN MAY
ALLOW ANOTHER SYSTEM OR TWO TO TRACK SW TO NE THROUGH THE REGION
AND BRING A THREAT OF RAIN OR SNOW. WITH THE UNCERTAINTY IN SYSTEM
PATHS AND STRENGTHS... 30 TO 40 POPS IN SNOW ARE IN THE GRIDS FROM
WEDNESDAY NIGHT ON.
&&

.AVIATION...(1128 PM EST SAT DEC 22 2007)
LOW CLOUDS HAVE SCATTERED OUT THIS EVENING BUT EXPECT THEM TO RETURN
ALONG WITH STEADY RAIN AROUND 10Z. VISIBILITIES WILL ALSO BE
DECREASING...BUT DO NOT EXPECT THEM TO DROP BELOW TWO MILES UNTIL
CHANGEOVER TO SNOW OCCURS AROUND 15Z. IFR CONDITIONS EXPECTED AT
MKG...GRR...AZO AND BTL BETWEEN 00Z AND 06Z SUNDAY AS LAKE EFFECT
SNOW GETS GOING. LAN AND JXN MAY NOT BE GETTING MUCH SNOW UNTIL
WINDS COME AROUND MORE TO THE NW LATER SUNDAY NIGHT.
&&

.MARINE...(727 PM EST SAT DEC 22 2007)
WILL GO AHEAD AND ISSUE THE GALE WARNING NOW SO WE DON/T HAVE TWO
HEADLINES IN THE NEAR SHORE.  THIS WILL AVOID ANY CONFUSION.  THERE
IS STILL A CHANCE WE COULD SEE STORM FORCE WINDS OVER THE SOUTHERN
NEAR SHORE WATERS SUNDAY EVENING. LATER SHIFTS WILL HAVE TO ADDRESS
THAT ISSUE. MAY BE SOME FREEZING SPRAY LATER SUNDAY AFTERNOON INTO
SUNDAY NIGHT TOO.
&&

.HYDROLOGY...(1132 AM EST SAT DEC 22 2007)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED. A QUICK CHECK OF OUR
RIVERS AT 15Z SHOWS THEY ARE FOR THE MOST PART STEADY AND SHOWING NO
SIGNIFICANT RISES. THEY ARE ALSO ALL SIGNIFICANTLY BELOW ACTION
STAGE. WE HAVE SOME INDICATIONS OF RIVER ICE IN PLACES BUT WITH THIS
SLOW WARM UP BEFORE THE RAIN COMES...AND WITH THE QPF BEING A HALF
INCH OR LESS WITH THE RAIN PART OF THIS SYSTEM PLUS CONSIDERING
THAT WHAT IS RUNNING OFF WILL QUICKLY FREEZE SUNDAY ANYWAY I BELIEVE
WE DO NOT HAVE TO WORRY TO MUCH ABOUT ANY HYDRO HAZARDS.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...A WINTER STORM WATCH IS IN EFFECT FROM 16Z SUNDAY THROUGH
12Z MONDAY FOR ALL BUT THE EASTERN AND SOUTHERN ROW OF SOUTHWEST
LOWER MICHIGAN.

     A WIND ADVISORY IS IN EFFECT FOR GRATIOT... CLINTON... EATON...
     INGHAM... VAN BUREN... KALAMAZOO... CALHOUN... JACKSON COUNTIES
     FROM MID DAY SUNDAY UNTIL EARLY MONDAY MORNING.

LM...A GALE WARNING IS IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR
SHORE WATERS.

&&

SYNOPSIS:   WDM
SHORT TERM: WDM
LONG TERM:  IOD
AVIATION:   OSTUNO
MARINE:     WDM/JK
HYDROLOGY:  WDM
Hazardous weather outlook, Dec 22, 4:10 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EST SAT DEC 22 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL BE BECOME GUSTY TONIGHT AS A NARROW COLD FRONTAL RAIN
BAND WITH MODERATE TO HEAVY RAIN SQUALLS MOVES THROUGH THE AREA
AFTER 4 AM. THAT IS JUST AHEAD OF THE COLD FRONT. LAKE SHORE AREAS
COULD SEE GUSTS OVER 40 MPH AS THAT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ARCTIC COLD FRONT WILL COME THROUGH LOWER MICHIGAN DURING THE
MID MORNING HOURS OF SUNDAY. THE ARCTIC AIR STREAMING IN FROM
WISCONSIN AROUND A VERY INTENSE WINTER STORM WILL RESULT IN SNOW
SQUALLS FROM SUNDAY AFTERNOON INTO MONDAY MORNING. WINDS WILL BE
GUSTING NEAR 50 MPH AT TIMES. AT THIS POINT WHILE THERE MAY BE SOME
SNOW SHOWERS SUNDAY AFTERNOON... ALMOST ALL THE SNOW THAT WILL
ACCUMULATE DURING THIS EVENT WILL BE AFTER 7 PM SUNDAY NIGHT.

THE COMBINATION OF THE STRONG WINDS AND SNOW SHOWERS WILL RESULT IN
NEAR BLIZZARD CONDITIONS WITH VISIBILITIES OCCASIONALLY NEAR ZERO.
THE HEAVIEST SNOWFALL WILL BE NEAR OR JUST EAST OF US-131 DUE TO THE
STRONG WINDS BLOWING THE SNOW SHOWERS INLAND. THE MOST LIKELY TIMING
FOR THE LOWEST VISIBILITIES AND HEAVIEST SNOWFALL IS BETWEEN 7 PM
SUNDAY AND 2 AM MONDAY MORNING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-230930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 PM EST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

INCREASING SOUTH WINDS WILL CAUSE WAVES OF 3 TO 5 FEET TONIGHT.
A RAIN SQUALL WITH WIND GUSTS TO NEAR 40 KNOTS IS POSSIBLE JUST
AHEAD OF THE COLD FRONT AFTER 300 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE EXPECTED
SUNDAY AND SUNDAY NIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT
VISIBILITIES. STORM FORCE WINDS ARE POSSIBLE OVER THE SOUTHERN NEAR
SHORE AREAS DURING THE LATE AFTERNOON INTO THE EARLY EVENING.

AFTER A PERIOD OF QUIET WEATHER TUESDAY AND WEDNESDAY... MORE SNOW
SHOWERS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:00 AM ESTSpecial Marine WarningGRR90 min
Dec 23, 4:21 AM ESTWinter Storm WarningGRRAllegan, Kent, Lake, Mason, Mecosta, Montcalm and 6 more25 hr
Dec 23, 4:21 AM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more28 hr
Dec 23, 5:09 AM ESTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo51 min
Dec 23, 5:29 AM ESTSevere Thunderstorm WarningGRRIonia, Kent, Mecosta, Montcalm, Muskegon, Newaygo and 2 more61 min
Dec 23, 5:38 AM ESTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton, Kalamazoo55 min
Dec 23, 5:52 AM ESTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ionia, Isabella, Mecosta and 2 more38 min
Dec 23, 6:01 AM ESTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson59 min
Dec 23, 6:39 AM ESTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm42 min
Dec 23, 6:59 AM ESTSevere Thunderstorm WarningGRRIngham, Jackson22 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.